To the Editor.—
We recently treated a patient with nonepidemic dialysis encephalopathy who responded to clonazepam, confirming the observations of Trauner and Clayman1 and Pascoe.2
Report of a Case.—
End-stage renal disease developed in a 63-year-old woman. This condition was thought to be due to long-term analgesic use and required thrice-weekly hemodialysis treatments since 1977. In 1975 the patient had a right parasagittal meningioma removed and was left with a mild, left hemiparesis and a generalized tonic-clonic seizure disorder. When seen in 1981, the patient had been seizure free for four years while receiving phenytoin sodium and phenobarbital. She reported "twitching movements" of both arms and legs three days before admission. She also complained of difficulty in walking, slurred speech, trouble in swallowing, and headaches.On the day of admission she had a generalized tonic-clonic seizure. A neurological examination showed a mildly confused woman with myoclonic movements of
Mandel S, Au S, Rudnick M. Clonazepam in Dialysis Encephalopathy. JAMA. 1982;247(13):1810–1811. doi:10.1001/jama.1982.03320380016014
Customize your JAMA Network experience by selecting one or more topics from the list below.